Catatonia and psychosis associated with sibutramine: A case report and pathophysiologic correlation

Journal Article

Sibutramine is a serotonin and norepinephrine reuptake intake inhibitor approved for the management of obesity. It has various CNS adverse effects and a few case reports of psychiatric manifestations. Here, we report a case of severe catatonic and psychotic symptoms associated with sibutramine overuse in the patient who had no prior psychiatric history. The symptoms subsequently resolved completely with cessation. Given the widespread use of sibutramine, this case would be of interest to practitioners of internal medicine and psychiatry. Moreover, as sibutramine may be used for weight management in patients on antipsychotic medications, the implications on psychotic symptoms need to be explored further. We also discuss possible pathophysiologic underpinnings. © 2008 Elsevier Inc. All rights reserved.

Full Text

Duke Authors

Cited Authors

  • Lee, J; Teoh, T; Lee, TS

Published Date

  • 2008

Published In

Volume / Issue

  • 64 / 1

Start / End Page

  • 107 - 109

International Standard Serial Number (ISSN)

  • 0022-3999

Digital Object Identifier (DOI)

  • 10.1016/j.jpsychores.2007.05.014